Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 12 (2), 141-54

Drug-induced Inhibition and Trafficking Disruption of Ion Channels: Pathogenesis of QT Abnormalities and Drug-induced Fatal Arrhythmias

Affiliations
Review

Drug-induced Inhibition and Trafficking Disruption of Ion Channels: Pathogenesis of QT Abnormalities and Drug-induced Fatal Arrhythmias

Luigi X Cubeddu. Curr Cardiol Rev.

Abstract

Risk of severe and fatal ventricular arrhythmias, presenting as Torsade de Pointes (TdP), is increased in congenital and acquired forms of long QT syndromes (LQTS). Drug-induced inhibition of K+ currents, IKs, IKr, IK1, and/or Ito, delay repolarization, prolong QT, and increase the risk of TdP. Drug-induced interference with IKr is the most common cause of acquired LQTS/TdP. Multiple drugs bind to KNCH2-hERG-K+ channels affecting IKr, including antiarrythmics, antibiotics, antivirals, azole-antifungals, antimalarials, anticancer, antiemetics, prokinetics, antipsychotics, and antidepressants. Azithromycin has been recently added to this list. In addition to direct channel inhibition, some drugs interfere with the traffic of channels from the endoplasmic reticulum to the cell membrane, decreasing mature channel membrane density; e.g., pentamidine, geldalamicin, arsenic trioxide, digoxin, and probucol. Other drugs, such as ketoconazole, fluoxetine, norfluoxetine, citalopram, escitalopram, donepezil, tamoxifen, endoxifen, atazanavir, and roxitromycin, induce both direct channel inhibition and impaired channel trafficking. Although many drugs prolong the QT interval, TdP is a rare event. The following conditions increase the risk of drug-induced TdP: a) Disease states/electrolyte levels (heart failure, structural cardiac disease, bradycardia, hypokalemia); b) Pharmacogenomic variables (presence of congenital LQTS, subclinical ion-channel mutations, history of or having a relative with history of drug-induced long QT/TdP); c) Pharmacodynamic and kinetic factors (high doses, women, elderly, metabolism inhibitors, combining two or more QT prolonging drugs, drugs that prolong the QT and increase QT dispersion, and drugs with multiple actions on ion channels). Because most of these conditions are preventable, careful evaluation of risk factors and increased knowledge of drug use associated with repolarization abnormalities are strongly recommended.

Similar articles

See all similar articles

Cited by 6 PubMed Central articles

See all "Cited by" articles

References

    1. Roden D.M. Long QT syndrome and torsades de pointes: basic and clinical aspects. In: El-Sherif N., Samet P., editors. Cardiac Pacing and Electrophysiology. Philadelphia: WB Saunders; 1991. pp. 265–284.
    1. Yap Y.G., Camm J. Risk of torsades de pointes with non-cardiac drugs. Doctors need to be aware that many drugs can cause qt prolongation. BMJ. 2000;320(7243):1158–1159. doi: 10.1136/bmj.320.7243.1158. - DOI - PMC - PubMed
    1. Cubeddu L.X. QT prolongation and fatal arrhythmias: a review of clinical implications and effects of drugs. Am. J. Ther. 2003;10(6):452–457. doi: 10.1097/00045391-200311000-00013. - DOI - PubMed
    1. Morissette P., Hreiche R., Turgeon J. Drug-induced long QT syndrome and torsade de pointes. Can. J. Cardiol. 2005;21(10):857–864. - PubMed
    1. Kannankeril P.J., Roden D.M. Drug-induced long QT and torsade de pointes: recent advances. Curr. Opin. Cardiol. 2007;22(1):39–43. doi: 10.1097/HCO.0b013e32801129eb. - DOI - PubMed
Feedback